Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 94, NWS Sioux Falls, SD

May 5, 2012Brookings County, Lake County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2012, 10:31 PM CDT for Brookings County, Lake County, Miner County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2012, 10:31 PM CDT (03:31 UTC)
Expired
May 5, 2012, 11:00 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Brookings County, SD, Lake County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 67 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 6:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS53 KFSD 060331
SVRFSD
SDC011-079-097-060400-
/O.NEW.KFSD.SV.W.0094.120506T0331Z-120506T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 PM CDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  EAST CENTRAL MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 1100 PM CDT

* AT 1032 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NUNDA TO WINFRED...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NUNDA AROUND 1040 PM CDT...
  MADISON AROUND 1055 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4428 9669 4419 9680 4419 9689 4412 9689
      4401 9701 4391 9754 4420 9719 4420 9713
      4423 9713
TIME...MOT...LOC 0332Z 251DEG 21KT 4414 9708 4400 9732
WIND...HAIL <58MPH 1.00IN

$$

JH
1 follow-up statement
843 
WWUS53 KFSD 060348
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 PM CDT SAT MAY 5 2012

SDC011-079-097-060400-
/O.CON.KFSD.SV.W.0094.000000T0000Z-120506T0400Z/
MINER SD-LAKE SD-BROOKINGS SD-
1048 PM CDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BROOKINGS...NORTHERN LAKE AND EAST CENTRAL MINER COUNTIES UNTIL 1100
PM CDT...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
NUNDA TO LAKE HERMAN STATE PARK...MOVING EAST AT 25 MPH.

IN ADDITION...AT 1045 PM CDT...NICKEL SIZE HAIL WAS REPORTED 6 MILES 
NORTH OF MADISON.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MADISON AROUND 1055 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4428 9669 4419 9680 4419 9689 4412 9689
      4401 9701 4391 9754 4420 9719 4420 9713
      4423 9713
TIME...MOT...LOC 0347Z 251DEG 21KT 4417 9696 4403 9720
WIND...HAIL <58MPH 1.00IN

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:40 PM CDT, 51 minutes earlier.

Area forecast discussion, May 5, 9:40 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT SAT MAY 5 2012

.DISCUSSION.../ISSUED AT 940 PM CDT/
STORMS CONTINUE TO MOVE OVER WESTERN AND NORTHERN PARTS OF AREA AND
STILL EXPECT THE AREA TO THE SOUTH AND EAST TO BE AFFECTED DURING
THE NIGHT WITH THE SEVERE AND HEAVY RAIN THREAT CONTINUING FOR A
WHILE. HAVE MADE TEMPERATURE ADJUSTMENTS FOR STORM COOLING. TROUGH
AT SURFACE SHARPENING PRETTY MUCH AS EXPECTED OVER CENTRAL PART OF
THE AREA. COOLER AND DRIER AIR SHOULD START MAKING IT INTO WESTERN
PART OF AREA LATE TONIGHT. EARLIER LOW TEMPERATURES SEEM GOOD.

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
HIGHLY VARIABLE CONDITIONS IN STORMS WILL AFFECT MOST OF THE AREA
THROUGH 12Z. OTHERWISE CEILINGS 1-3K SHOULD GRADUALLY REPLACE VFR
CONDITIONS FROM NORTHWEST TO SOUTHEAST. CONDITIONS SHOULD AGAIN
IMPROVE TO VFR FROM THE NORTHWEST 12Z-21Z AS PRECIPITATION STEADILY
ENDS. SURFACE WIND GUSTS FROM THE NORTHWEST WILL REACH 25 TO 30
KNOTS AFTER 15Z MAINLY WESTERN PART OF FORECAST AREA IN SD.

&&

.PREV DISCUSSION.../ISSUED AT 355 PM CDT/
MESOSCALE CONVECTIVE SYSTEM HAS PROGRESSED EAST OF THE AREA AT MID
AFTERNOON...BUT LEFT BEHIND A VERY DISTINCT OUTFLOW BOUNDARY WHICH
HAS MORE OR LESS STALLED FROM EXTREME NORTHEAST NEBRASKA...TO JUST
NORTH OF SIOUX CITY AND CHEROKEE...THE EAST/SOUTHEAST TO AROUND
CLARION IOWA. CROSS BOUNDARY CONDITIONS ARE QUITE STRIKING...FROM 70
DEGREES AT KLRJ TO 90 DEGREES AT KSUX. BOUNDARY HAS WORKED TO BECOME
QUITE A BIT MORE CONVERGENT OVER THE LAST COUPLE OF HOURS...AND
STARTING TO SEE CUMULUS DEVELOPMENT ALONG THE BOUNDARY...AS AIRMASS
TO SOUTH EXHIBITING DEEPENING OF THE BOUNDARY LAYER AS DEWPOINTS
HAVE STARTED TO RELAX A BIT FROM THE MUGGY NEAR 70 EARLIER ON AT
KSUX. DETERMINING THE CONVECTIVE LOCATION/TIMING AND COVERAGE IS THE
MAIN CHALLENGE FOR TONIGHT.

PLUGGING IN THE CURRENT TEMP/DEWPOINT AT KSUX TO ALMOST ANY FORECAST
SOUNDING /AND THE KOAX 12Z RAOB/ WOULD SUGGEST THAT IT IS
THERMODYNAMICALLY PREPARED TO GO...AND LIKELY GO QUICKLY AS MLCAPE
IS AT LEAST 3000 J/KG.  HOWEVER...LARGER SCALE AT THE MOMENT APPEARS
TO BE A BIT SUBSIDENT BASED ON SOME SUBTLE WATER VAPOR DARKENING
EXPANDING NORTHEAST OUT OF NEBRASKA. HAVE EARLIER SEVERELY TAPERED
BACK PRECIPITATION CHANCES FOR THE AFTERNOON BEHIND COMPLEX...BUT
ALSO SEE SUBTLE LIFT STARTING TO SHOW UP ACROSS THE WEST HIGH PLAINS
AS LARGE SCALE TROUGH IN THE NORTHERN ROCKIES STARTS TO NUDGE
EASTWARD.  KEPT MENTION AT A LOWER CHANCE ALONG SOUTHERN CWA FOR
VERY LATE AFTERNOON...AS MID LEVEL LIFT RESPONSIBLE FOR EARLIER MCS
NOW FOCUSED NORTH AND EAST OF THE CWA.

EFFECTIVE SHEAR IS STRONGEST TO THE NORTH...BUT MORE THAN SUFFICIENT
AT 50 TO 70 KNOTS FOR SUPERCELLULAR ORGANIZATION TO INITIAL
REDEVELOPMENT. 0-1KM SHEAR NEAR THE BOUNDARY AROUND 20 KNOTS...AND
LIKELY TO INCREASE SOME AS NOCTURNAL DECOUPLING KICKS IN...AND LOW
LEVEL JET CONTINUES TO STRENGTHEN SLIGHTLY GOING INTO THE EVENING.
INITIALLY DISCRETE CELLS SHOULD...AS THE EVENING CONTINUES...
REORGANIZE INTO A MORE LINEAR STRUCTURES...GRADUALLY FEATURING MORE
DAMAGING WIND THREAT OVER HAIL...AND PERHAPS EVEN A COUPLE OF QLCS
TORNADOES GIVEN THE STRONG 0-2KM SHEAR.

FINALLY...ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT.
MOISTURE TRANSPORT IS STRONG AND FOCUSED INTO THE CWA THIS EVENING...
AND GIVEN A FAIRLY SLOW STORM MOTION INITIALLY...AND LIKELIHOOD OF
GETTING SOME TRAINING/BACKBUILDING OVER OUTFLOW BOUNDARIES...AS WELL
AS THE RECENT POCKETS OF HEAVY RAINFALL OVER THE LAST 36-48 HOURS...
SEEMED A PRUDENT MOVE AT THIS POINT. STILL SOME QUESTION AS TO WHERE
THE HIGHEST POTENTIAL FOR HEAVY RAINFALL WILL BE...BUT FOCUSED
SOMEWHAT MORE ON NEAR AND JUST NORTH OF THE CURRENT OUTFLOW BOUNDARY.
/CHAPMAN

UPPER LEVEL LOW WILL CONTINUE TO ROLL ALONG THE MONTANA/CANADA
BORDER INTO NORTHERN NORTH DAKOTA SUNDAY INTO SUNDAY NIGHT. ONGOING
THUNDERSTORM ACTIVITY WILL BE FOCUSED MAINLY ACROSS THE EASTERN HALF
IN THE MORNING. AS THE SURFACE LOW OVER THE CENTRAL PLAINS TRACKS
EASTWARD...SURFACE WINDS WILL SHIFT TO THE NORTH NORTHWEST WITH
DRIER MID AND LOW LEVEL AIR CLEARING OUT THE RAIN AND CLOUDS FROM
WEST TO EAST DURING THE DAY. MOSTLY CLEAR SKIES...COOLER
TEMPERATURES AND BREEZY NORTHWEST WINDS ARE EXPECTED ON MONDAY WITH
HIGHS EXPECTED IN THE 60S ACROSS THE REGION. NORTHWEST WINDS WILL
GRADUALLY DECREASE ON MONDAY NIGHT AS THE SURFACE HIGH PUSHES INTO
THE NORTHERN HIGH PLAINS BUT SHOULD PREVENT TEMPERATURES FROM
DROPPING TOO LOW OVERNIGHT. LOWS ARE EXPECTED IN THE MID TO UPPER
40S. /

LONG RANGE CONTINUES TO LOOK RELATIVELY QUIET WITH SLIGHTLY COOLER
THAN NORMAL TEMPERATURES DOMINATING THE PERIOD. COOLEST DAY SHOULD
BE TUESDAY...AS UPPER LEVEL LOW SWINGS THROUGH SOUTHERN ONTARIO AND
THE WESTERN GREAT LAKES. SHOULD MIX OUT FAIRLY WELL... ALLOWING FOR
SOME GUSTY NORTHWEST WINDS THROUGH THE DAY...WITH HIGH TEMPERATURES
IN THE LOWER TO MID 60S. STILL LOOKS LIKE NORTHEAST PARTS OF THE
AREA COULD BE BRUSHED WITH A FEW SHOWERS/THUNDERSTORMS AS CYCLONIC
FLOW DROPS THROUGH THE REGION...AND WILL KEEP ISOLATED POPS IN FOR
THIS CHANCE.

UPPER RIDGING THEN WORKS EAST THROUGH THURSDAY...ALLOWING A GRADUAL
WARMUP TO MID-UPPER 60S WEDNESDAY...AND HIGHS IN THE 70S THURSDAY.
MODELS FAIRLY CONSISTENT TIMING THE NEXT UPPER TROUGH/ASSOCIATED
COLD FRONT INTO THE WESTERN CWA BY EARLY FRIDAY...PUSHING INTO THE
EASTERN AREAS FRIDAY AFTERNOON. ECMWF ON THE FASTER END OF TIMING
SPECTRUM WITH GFS ON THE SLOWER END. WILL STICK WITH SLIGHTLY FASTER
TIMING FOR NOW...BUT WILL HAVE TO WATCH AS TREND TOWARD SLOWER GFS
WOULD LIKELY RESULT IN WARMER TEMPS ACROSS THE EAST FRIDAY...ALONG
WITH INCREASING PRECIP CHANCES IN OUR EAST FRIDAY AFTERNOON. DRY AND
SLIGHTLY COOLER WEATHER SETTLES BACK INTO THE AREA FOR THE START OF
THE MOTHERS DAY WEEKEND...AS HIGH PRESSURE BUILDS INTO THE DAKOTAS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR IAZ001>003-012>014-
     020>022-031-032.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR MNZ071-072-080-081-
     089-090-097-098.

NE...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR NEZ013-014.

SD...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR SDZ038>040-050-
     052>071.
Hazardous weather outlook, May 5, 4:31 PM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT SAT MAY 05 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
431 PM CDT SAT MAY 05 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP AFTER 5 TO 6 PM THIS
AFTERNOON. DEVELOPMENT WILL BE MOST LIKELY ALONG A LINGERING
BOUNDARY ACROSS NORTHEAST NEBRASKA...EXTREME SOUTHEAST SOUTH
DAKOTA AND INTO NORTHWEST IOWA THROUGH THE EVENING. A FEW
TORNADOES...LARGE HAIL UP TO BASEBALL SIZE AND WINDS TO 70 MPH
ARE POSSIBLE WITH THE INITIAL STORM DEVELOPMENT...MAINLY DURING
THE EVENING HOURS.

ISOLATED STORMS SHOULD EVOLVE INTO A LINE WHICH WILL THEN PUSH
ACROSS THE ENTIRE AREA THROUGH THE OVERNIGHT. STRONG DAMAGING
WINDS OF 70 MPH WILL BECOME THE MAIN THREAT WITH THIS
TRANSITION...ALTHOUGH ISOLATED TORNADOES WILL STILL BE
POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 90.

FLOODING...
HEAVY RAIN IS LIKELY WITH THUNDERSTORMS OVER MUCH OF THE AREA
TONIGHT. WITH MANY LOCATIONS ALREADY SATURATED FROM AREAS OF
HEAVY RAIN IN RECENT DAYS...LOCALIZED AREAS OF FLASH FLOODING
WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM FOR MUCH OF THE
AREA...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 5, 8:43 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             8 NNE MITCHELL          43.83N 97.94W
05/05/2012  E1.00 INCH       HANSON             SD   TRAINED SPOTTER

            IN ADDITION TO QUARTER SIZED HAIL, THERE HAVE BEEN WAVES
            OF HEAVY RAIN COMING THROUGH, THE POWER HAS BEEN KNOCKED
            OUT SINCE 735 PM, AND THE BASEMENT IS GETTING FLOODED.

&&

TRM
Local storm report, May 5, 8:58 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             5 S STONE BRIDGE        44.53N 97.06W
05/05/2012  E1.25 INCH       BROOKINGS          SD   PUBLIC

&&

WILLIAMS
Local storm report, May 5, 9:14 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     2 N SALEM               43.76N 97.39W
05/05/2012  E60 MPH          MCCOOK             SD   EMERGENCY MNGR

            SEMI OVERTURNED

&&

WILLIAMS
Local storm report, May 5, 9:19 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             2 SSE WINFRED           43.97N 97.35W
05/05/2012  E0.88 INCH       LAKE               SD   CO-OP OBSERVER

0841 PM     TSTM WND GST     3 W ORLAND              43.89N 97.25W
05/05/2012  E80.00 MPH       LAKE               SD   EMERGENCY MNGR

0842 PM     HAIL             4 E WINFRED             44.01N 97.29W
05/05/2012  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

            NICKEL TO QUARTER SIZED HAIL AND 45 MPH WINDS

0845 PM     HAIL             2 W MADISON             44.01N 97.15W
05/05/2012  E1.75 INCH       LAKE               SD   EMERGENCY MNGR

0849 PM     TSTM WND GST     1 W MADISON             44.01N 97.13W
05/05/2012  E75.00 MPH       LAKE               SD   EMERGENCY MNGR

            THUNDERSTORM WIND GUSTS ESTIMATED AT 65 TO 75 MPH

0913 PM     HAIL             4 E WINFRED             44.01N 97.29W
05/05/2012  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

            NICKEL TO QUARTER SIZED HAIL AGAIN

&&

TRM
Local storm report, May 5, 9:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             6 N COLMAN              44.07N 96.82W
05/05/2012  E1.00 INCH       MOODY              SD   TRAINED SPOTTER

            QUARTER SIZED HAIL QUICKLY FOLLOWED SOME WIND GUSTS UP TO
            AROUND 50 MPH.

&&

TRM
Local storm report, May 5, 9:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 W MITCHELL            43.74N 98.14W
05/05/2012  E1.00 INCH       DAVISON            SD   PUBLIC

0648 PM     TSTM WND GST     1 E MITCHELL            43.73N 98.01W
05/05/2012  E65.00 MPH       DAVISON            SD   LAW ENFORCEMENT

0655 PM     TSTM WND GST     3 SSW MITCHELL          43.69N 98.05W
05/05/2012  M78.00 MPH       DAVISON            SD   STORM CHASER

            78.2 MPH MEASURED WIND GUST. LARGE WOODEN POSTS FOR DOT

            SIGN WITH 6 BY 6 WOODEN BEAMS SNAPPED AT INTERSTATE EXIT.

0704 PM     HAIL             8 NNE ARTESIAN          44.12N 97.89W
05/05/2012  E1.75 INCH       SANBORN            SD   PUBLIC

0721 PM     HAIL             5 N FULTON              43.80N 97.81W
05/05/2012  E1.00 INCH       HANSON             SD   PUBLIC

0747 PM     HAIL             6 NE MITCHELL           43.80N 97.95W
05/05/2012  E1.75 INCH       HANSON             SD   PUBLIC

0752 PM     HAIL             9 S FEDORA              43.88N 97.79W
05/05/2012  M1.00 INCH       MINER              SD   TRAINED SPOTTER

0800 PM     HAIL             8 NNE MITCHELL          43.83N 97.94W
05/05/2012  E1.00 INCH       HANSON             SD   TRAINED SPOTTER

            IN ADDITION TO QUARTER SIZED HAIL, THERE HAVE BEEN WAVES
            OF HEAVY RAIN COMING THROUGH, THE POWER HAS BEEN KNOCKED
            OUT SINCE 735 PM, AND THE BASEMENT IS GETTING FLOODED.

0824 PM     HAIL             2 SSE WINFRED           43.97N 97.35W
05/05/2012  E0.88 INCH       LAKE               SD   CO-OP OBSERVER

0841 PM     TSTM WND GST     3 W ORLAND              43.89N 97.25W
05/05/2012  E80.00 MPH       LAKE               SD   EMERGENCY MNGR

0842 PM     HAIL             4 E WINFRED             44.01N 97.29W
05/05/2012  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

            NICKEL TO QUARTER SIZED HAIL AND 45 MPH WINDS

0843 PM     HAIL             5 S STONE BRIDGE        44.53N 97.06W
05/05/2012  E1.25 INCH       BROOKINGS          SD   PUBLIC

0845 PM     HAIL             2 W MADISON             44.01N 97.15W
05/05/2012  E1.75 INCH       LAKE               SD   EMERGENCY MNGR

0849 PM     TSTM WND GST     1 W MADISON             44.01N 97.13W
05/05/2012  E75.00 MPH       LAKE               SD   EMERGENCY MNGR

            THUNDERSTORM WIND GUSTS ESTIMATED AT 65 TO 75 MPH

0850 PM     TSTM WND GST     2 N SALEM               43.76N 97.39W
05/05/2012  E60.00 MPH       MCCOOK             SD   EMERGENCY MNGR

            SEMI OVERTURNED

0913 PM     HAIL             4 E WINFRED             44.01N 97.29W
05/05/2012  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

            NICKEL TO QUARTER SIZED HAIL AGAIN

0930 PM     HAIL             6 N COLMAN              44.07N 96.82W
05/05/2012  E1.00 INCH       MOODY              SD   TRAINED SPOTTER

            QUARTER SIZED HAIL QUICKLY FOLLOWED SOME WIND GUSTS UP TO
            AROUND 50 MPH.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:05 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, McCook, Miner25 min
May 5, 7:29 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Lake, McCook, Miner, Sanborn46 min
May 5, 7:30 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Miner, Sanborn45 min
May 5, 7:37 PM CDTFlash Flood WarningFSDDavison, Hanson, Miner, Sanborn7 hr
May 5, 7:41 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury36 min
May 5, 7:59 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory46 min
May 5, 8:11 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Lake, McCook, Miner, Minnehaha and 1 more49 min
May 5, 8:16 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury29 min
May 5, 8:42 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury48 min
May 5, 8:46 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix44 min
May 5, 8:57 PM CDTSevere Thunderstorm WarningFSDBrookings, Hanson, Lake, McCook, Miner, Minnehaha and 1 more48 min
May 5, 9:05 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn25 min
May 5, 9:07 PM CDTFlash Flood WarningFSDLake, Miner7 hr
May 5, 9:26 PM CDTSevere Thunderstorm WarningFSDKingsbury, Miner, Sanborn23 min
May 5, 9:27 PM CDTSevere Thunderstorm WarningFSDAurora, Brule28 min
May 5, 9:29 PM CDTSevere Thunderstorm WarningFSDBrookings46 min
May 5, 9:42 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha, Moody48 min
May 5, 10:02 PM CDTSevere Thunderstorm WarningFSDKingsbury, Miner, Sanborn28 min
May 5, 10:07 PM CDTSevere Thunderstorm WarningFSDBrookings38 min
May 5, 10:15 PM CDTFlash Flood WarningFSDMoody4 hr
May 5, 10:28 PM CDTSevere Thunderstorm WarningFSDLake, Minnehaha, Moody62 min
May 5, 10:57 PM CDTSevere Thunderstorm WarningFSDBrookings, Lake33 min
May 5, 11:08 PM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner37 min
May 5, 11:25 PM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody65 min
May 5, 11:45 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner, Minnehaha45 min
May 6, 12:22 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha, Moody38 min
May 6, 1:08 AM CDTAreal Flood WarningFSDBrookings, Hanson, Kingsbury, Lake, McCook, Miner and 2 more33 hr
May 6, 4:08 AM CDTRiver Flood WarningFSDMoody23 hr
May 6, 4:45 AM CDTRiver Flood WarningFSDBrookings, Moody29 hr
May 6, 4:45 AM CDTRiver Flood WarningFSDMinnehaha, Moody3 days
May 6, 4:45 AM CDTRiver Flood WarningFSDMinnehaha4 days
May 6, 4:45 AM CDTRiver Flood WarningFSDLincoln, Minnehaha4 days
May 6, 4:45 AM CDTRiver Flood WarningFSDLincoln, Union7 days
May 6, 4:45 AM CDTRiver Flood WarningFSDUnion7 days
May 6, 8:24 AM CDTRiver Flood WarningFSDMcCook4 days
May 6, 10:31 AM CDTRiver Flood WarningFSDDavison, Hanson7 days
May 6, 10:31 AM CDTRiver Flood WarningFSDHutchinson, Yankton5 days
May 6, 10:31 AM CDTRiver Flood WarningFSDYankton44 hr
May 6, 10:31 AM CDTRiver Flood WarningFSDTurner71 hr
May 6, 10:31 AM CDTRiver Flood WarningFSDTurner5 days
May 6, 10:31 AM CDTRiver Flood WarningFSDClay7 days
May 6, 6:58 PM CDTRiver Flood WarningFSDMinnehaha3 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.